Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 142, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 20, 2005, 7:26 PM EDT for Somerset County, Pennsylvania. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2005, 7:26 PM EDT (23:26 UTC)
- Expired
- Aug 20, 2005, 8:45 PM EDT
- In force
- 79 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 202327
SVRCTP
PAC111-210045-
/O.NEW.KCTP.SV.W.0142.050820T2326Z-050821T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
726 PM EDT SAT AUG 20 2005
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 845 PM EDT
* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 20
MILES WEST OF ACOSTA...OR 7 MILES EAST OF MOUNT PLEASANT...AND
MOVING SOUTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ACOSTA AND SOMERSET AROUND 800 PM EDT...
FRIEDENS AROUND 810 PM EDT...
BERLIN AROUND 820 PM EDT...
CENTRAL CITY AROUND 825 PM EDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4007 7928 4010 7924 4011 7918 4020 7913
4010 7873 4006 7877 3997 7877 3996 7878
3982 7877 4004 7929
$$1 follow-up statement
000
WWUS51 KCTP 210017
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
816 PM EDT SAT AUG 20 2005
PAC111-210045-
/O.CON.KCTP.SV.W.0142.000000T0000Z-050821T0045Z/
SOMERSET-
816 PM EDT SAT AUG 20 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 PM EDT FOR
SOMERSET COUNTY...
AT 813 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SEVEN SPRINGS...OR 12
MILES EAST OF CONNELLSVILLE...MOVING SOUTHEAST AT 30 MPH.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS
WESTERN PENNSYLVANIA. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3995 7942 3998 7938 3999 7932 4008 7927
3998 7888 3994 7892 3985 7891 3984 7892
3970 7891 3992 7943
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:15 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 20, 3:15 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SAT AUG 20 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... SHORTWAVE RIDGE MOVING INTO THE REGION BOTH SURFACE AND ALOFT BRINGING STEADY IMPROVEMENT...ALBEIT STEADY AND SLOW OVER THE FAR SERN ZONES. THE WEAK FRONTAL SYSTEM THAT MOVED THRU OVERNIGHT HAS MORE OR LESS WASHED OUT WITH NO REAL AIRMASS CHANGE HAVING TAKEN PLACE...AT LEAST NO REAL DRY AIR HAS MOVED IN. DEWPOINTS ARE ONCE AGAIN AT MID SUMMER SOUPY LEVELS SO A STICKY LATE DAY AND OVERNIGHT IS IN STORE. FOR THE REST OF THE AFTERNOON AND EVENING...WE REMAIN PRETTY EFFECTIVELY CAPPED WITH MID LEVEL TEMPS BOTH OBSERVED AND PROGGED INTO THE LATE AFTERNOON TO REMAIN AROUND 10C OR HIGHER. WILL STICK WITH THE CURRENT LOW CHC POPS INTO THE EVENING BEFORE TRYING TO TIME THE EXPECTED OHIO CONVECTION EASTWARD ACROSS MY FCST AREA OVERNIGHT. 09Z SREF SHOWS HIGH CHC POPS OVER THE NWRN PART OF MY AREA TAPERING TO LOW OR NO CHC OVER THE FAR SE OVERNIGHT AS EXPECTED MCS DEVELOPMENT PETERS OUT UNDER WESTERLY FLOW ALOFT. AFTER THE WEAKENING FRONT MAKES IT ACROSS BY EARLY SUNDAY...WE SEE ANOTHER CLOUDY START GIVE WAY TO IMPROVING CONDITIONS AND SLOWLY LOWERING DEWPOINTS. WITH PROBABLY EVEN MORE SUN THAN TODAY...WENT WITH ENSEMBLE MOS MAX TEMPS RIVALLING OR EVEN EXCEEDING WHAT WE WILL END UP WITH FOR TODAY. && .LONG TERM (MONDAY THROUGH SATURDAY)... ONLY SIGNIFICANT OPPORTUNITIES FOR PCPN IN THE LONG RANGE WILL BE ON THE ENDS OF THE PERIOD...MONDAY AND NEXT SAT...AS SFC HIGH PRESSURE IS PROGGED TO CENTER ITSELF OVER THE REGION BY MID WEEK. GFS IS DEPICTING SRN STREAM WAVE TO LIFT NWD ALONG THE ATLC COAST MONDAY ACCOMPANIED BY A SIG PCPN SHIELD...COMPARED TO OTHER SHORT RANGE GUIDANCE. WILL CONTINUE TO PLAY DOWN THE CHANCE AT PCPN BUT INCREASE CLOUD COVER AT THIS POINT IN TIME...ESP ALONG SERN COUNTIES FOR MONDAY. AS SFC RIDGE AXIS SHIFTS EAST OF THE STATE LATE IN THE WEEK...SWRLY FLOW WILL INCREASE LOW LEVEL MOISTURE FLOW INTO PA WITH INCREASED CHANCE OF SHOWERS AND TSTMS FOR LATE FRI AND NEXT SAT. && .AVIATION... CLOUDS HAVE BEEN TENACIOUS OVER THE SERN PART OF THE AREA...BUT EVEN THERE WE SHUD CONTINUE TO SEE IMPROVEMENT INTO THE EVENING HOURS. LOW LEVEL RH FIELDS ARE NOT AS AGGRESSIVE IN REBOUNDING THE MOISTURE AS THEY HAVE BEEN ON PREV NIGHTS...SO THINK THE SERN ZONES WILL NOT SOCK IN QUITE SO HARD AGAIN OVERNIGHT. FOR THE REMAINDER OF THE CENTRAL PART OF THE STATE...EXPECTED DEVELOPMENT OF A MESOSCALE CONVECTIVE SYSTEM...AND IT TRACKING INTO THE AREA AFTER 00Z WILL DICTATE THE CONDITIONS. THE PRECIP WILL PROBABLY FADE AS IT MOVES WEST TO EAST THIS EVE AND INTO THE WEE HOURS...BUT RESIDUAL MOISTURE WILL LIKELY LEAVE A FOOTPRINT OF LOW CLOUDS AND THE POTENTIAL FOR LATE NIGHT DENSE FOG WHEREVER THE RAINS FALL. BASICALLY WENT FOR LOWERING CEILINGS WITH THE PRECIP LATER THIS EVENING...THEN FOR THE POTENTIAL OF DENSE FOG IN THE HOURS SURROUNDING DAWN SUNDAY...EVERYWHERE BUT AT MDT WHERE MODEL GUID SUGGESTS THE PRECIP WILL ONLY BE SPOTTY. SUNDAY SHUD BRING A MORE RAPID REGION-WIDE IMPROVEMENT AS DRIER AIR WORKS IN ON A DEVELOPING NW WIND. AFTER THE EARLY MORNING LOW CLOUDS AND FOG...MOST OF THE DAY WILL DEVELOP AND STAY VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LACORTE LONG TERM...GARTNER AVIATION...LACORTE
Hazardous weather outlook, Aug 20, 5:36 AM EDT, 13 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 536 AM EDT SAT AUG 20 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-210945- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 536 AM EDT SAT AUG 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE MOUNTAINS OF WESTERN PENNSYLVANIA THIS EVENING. VERY WARM AND MOIST AIR AHEAD OF THE FRONT...COMBINED WITH MODERATELY STRONG WINDS ALOFT WILL CAUSE THE DEVELOPMENT OF SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING FROM THE NORTHWEST MOUNTAINS...SOUTH TO THE LAUREL HIGHLANDS. THE MAIN SEVERE WEATHER THREAT WILL COME IN THE FORM OF DAMAGING DOWNBURST WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. LAMBERT
In the hours before
Special weather statement, Aug 20, 6:26 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 626 PM EDT SAT AUG 20 2005 PAZ004-202315- WARREN- 626 PM EDT SAT AUG 20 2005 ...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF TITUSVILLE...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR GRAND VALLEY AROUND 650 PM AND TIDIOUTE AROUND 700 PM. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Special weather statement, Aug 20, 7:10 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 710 PM EDT SAT AUG 20 2005 PAZ033-210015- SOMERSET- 710 PM EDT SAT AUG 20 2005 ...STRONG THUNDERSTORM APPROACHING SOMERSET COUNTY... AT 709 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTH OF MOUNT PLEASANT...MOVING SOUTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR SEVEN SPRINGS AROUND 750 PM...SOMERSET AROUND 810 PM AND FRIEDENS AROUND 815 PM. THIS STORM HAS ALREADY PRODUCED DAMAGING WIND GUSTS OVER WESTERN PENNSYLVANIA.
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.